Nebraska, 2019

Hail and Damaging Wind in Nebraska, April 10 to 11, 2019

April 10 to 11, 2019 · NWS OAX · 7 events in 4 counties and zones

Severe storms impacted southeast Nebraska during the evening on April 10th, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms impacted southeast Nebraska during the evening on April 10th, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 10, 5:08 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 10, 5:08 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
608 PM CDT Wed Apr 10 2019

.SHORT TERM...(Tonight through Saturday)
Issued at 330 PM CDT Wed Apr 10 2019

The main forecast concerns are potential for severe storms this
evening into early tonight for parts of the area, then rain
changing to snow in parts of northeast Nebraska later. Will keep
the Blizzard Warning and Winter Weather Advisory areas, plus the
Wind Advisory areas unchanged from earlier today.

System was continuing to organize over the High Plains. At 12Z
this morning, there was an area of 12 hour height falls of up to
near 200 meters at 500 mb back over the Four Corners region. This
was supported by a 300 mb jetstreak of about 120 knots over the
southern parts of CA and AZ. There was also another jet streak of
about 120 knots over the western Great Lakes region. There was a
large thermal contrast noted at 850 mb from KS to SD. Surface
analysis at 3 pm showed a couple of surface lows of around 987 mb.
One was over the far western part of the OK panhandle and the
other was just west of Dodge City, KS. A warm front extended up
into southeast NE where Falls City had reached 79 degrees. There
also appeared to be another old front that was trying to wash out
just a bit farther north.

The surface low will continue to track northeast, likely into
southeast NE by daybreak Thursday morning. Convection allowing
models continue to show some scattered storms developing and
moving quickly through parts of eastern NE and then into western
IA before midnight. Main threat should be hail, with some chance
that storms could produce damaging winds if they can bring down
some of the higher momentum air from the mid and upper part of the
boundary layer. There does appear to be a short window where a
weak tornado or two could develop as storms cross the boundaries
over southeast NE.

Then later tonight we expect the most coverage of precipitation
to stay over northeast NE. There are several model solutions that
bring more widespread precipitation to the area, but those were
not give a large amount of weight. We do expect at least of mix of
rain and snow in parts of northeast NE later tonight with the
highest chances for accumulation prior to 12Z Thursday in western
Knox county.

Snow potential will slide eastward across northeast NE during the
day Thursday, as the surface low moves into northwest IA by early
Thursday evening. Highest potential for snow accumulation is along
or west of a line from David City to Wayne. Accumulations up to
around 3 or 4 inches may occur in Knox and possibly far northern
Antelope county. We will need to monitor this because we have a
very tight gradient forecast for the heavy snow versus light snow.
Some light snow or a mix may linger into Friday with mostly just
trace amounts.

Weak high pressure at the surface will build in behind the system
for Friday night and then mainly dry weather should last into
Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 330 PM CDT Wed Apr 10 2019

Some showers could occur in parts of southeast NE and southwest
Saturday night into Sunday morning, as a system tracks to the
northeast well to our south. There will be some other chances for
showers Tuesday into Wednesday with the highest chances appearing
to be Tuesday night. Highs next week for Monday through Wednesday
should be mostly 60s with a slight cooling trend likely during
that period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 606 PM CDT Wed Apr 10 2019

Mainly IFR conditions are expected at the TAF sites with a wintry
mix possible at KOFK and thunderstorms possible at all three
sites. Some thunderstorms could be strong this evening at KOMA and
KLNK. Gusty easterly winds up to 40 mph will continue overnight,
eventually changing to the northwest in KOFK Thursday afternoon
and southwest at KLNK late in the TAF period as a strong storm
system moves overhead.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 10 AM CDT Thursday for NEZ015-018-032>034-
     042>045-050>053-067.

     Winter Weather Advisory from 1 AM Thursday to 7 AM CDT Friday
     for NEZ012-017-030-031.

     Blizzard Warning from 1 AM Thursday to 7 AM CDT Friday for
     NEZ011-016.

IA...Wind Advisory until 10 AM CDT Thursday for IAZ043-055-056-069-
     079-080.

&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Kern
Hazardous weather outlook, Apr 10, 3:00 PM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
400 PM CDT Wed Apr 10 2019

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-111100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
400 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorms are possible this evening, mainly between
6 PM and Midnight. The primary threat is large hail, with a
lesser potential for damaging winds. An brief isolated tornado is
possible near a frontal boundary over southeast Nebraska. A few
non-severe storms may occur after midnight.

Brisk east or northeast winds should continue for at least parts
of the area tonight into Thursday. Gusts to around or above 45
mph will be possible.

Minor flooding continues along the Missouri River around and south
of Plattsmouth.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Light snow accumulations are possible Thursday night through
Friday morning. Impacts from snow should be limited.

Minor to moderate flooding is forecast to increase along the
Missouri River from Blair southward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed this evening, mainly in
southeast Nebraska.

NEZ011-012-016-017-030-031-111100-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
400 PM CDT Wed Apr 10 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Thursday

Rain should mix with and may change to sleet or snow tonight, but
accumulations are expected to be confined mainly to the western
parts of Knox and Antelope counties. Winds may gust to 45 mph or
higher.

Snow should slowly expand eastward across northeast Nebraska on
Thursday. Areas of blizzard or near blizzard conditions should
develop during the day and continue into Thursday evening. Travel
may become very hazardous to near impossible due to low
visibilities with snow and blowing snow.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Snow should decrease in intensity Thursday night but light snow
could linger. Winds will gradually diminish, but travel could
still be hazardous with the blowing snow. Total snow accumulations
of 1 to 10 inches are possible, depending on location. The highest
amounts are forecast in Knox and Cedar counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed.

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gage

When
April 10, 7:37 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
1.25 in hail
Reported by
Public
Coordinates
40.270, -96.750

The public reported 1.25 hail.

Hail, Gage

When
April 10, 7:54 PM CST
Where
Gage County, 1.58 mi E of Pickrell
Measured
1.5 in hail
Reported by
Public
Coordinates
40.380, -96.690

The public reported 1.5 hail.

Hail, Lancaster

When
April 10, 8:12 PM CST
Where
Lancaster County, 1.26 mi ENE of Sprague
Measured
1.5 in hail
Reported by
Public
Coordinates
40.630, -96.710

The public reported 1.5 hail.

Hail, Gage

When
April 10, 8:23 PM CST
Where
Gage County, 1.26 mi ESE of Beatrice
Measured
0.88 in hail
Reported by
Public
Coordinates
40.260, -96.710

The public reported nickel size hail.

Hail, Gage

When
April 10, 8:52 PM CST
Where
Gage County, 0.53 mi W of Pickrell
Measured
0.88 in hail
Reported by
Public
Coordinates
40.380, -96.730

The public reported nickel size hail.

Hail, Otoe

When
April 10, 9:10 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
40.660, -96.180

The public reported nickel size hail.

Thunderstorm Wind, Madison

When
April 11, 12:40 AM CST
Where
Madison County, (Ofk)stefan Fld Norf
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.980, -97.430

The ASOS at the Norfolk airport gusted to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806842, 806843, 806844, 806845, 806846, 806847, 806848.